Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 31, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 2021, 10:38 PM MDT for Phillips County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 10:38 PM MDT (04:38 UTC)
- Expired
- Jun 9, 2021, 11:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 125 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:42 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
865
WUUS55 KGGW 100438
SVRGGW
MTC071-100545-
/O.NEW.KGGW.SV.W.0031.210610T0438Z-210610T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
1038 PM MDT Wed Jun 9 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Central Phillips County in northeastern Montana...
* Until 1145 PM MDT.
* At 1037 PM MDT, a severe thunderstorm was located 12 miles south of
Dodson, or 20 miles southwest of Malta, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Malta, Dodson, Phillips and Wagner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4817 10844 4822 10843 4822 10841 4845 10841
4843 10836 4857 10835 4857 10832 4864 10831
4858 10752 4795 10828 4798 10843
TIME...MOT...LOC 0437Z 217DEG 31KT 4822 10827
HAIL...1.25IN
WIND...60MPH
$$
NWS Glasgow
rux2 follow-up statements
949
WWUS55 KGGW 100519
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
1119 PM MDT Wed Jun 9 2021
MTC071-100545-
/O.CON.KGGW.SV.W.0031.000000T0000Z-210610T0545Z/
Phillips MT-
1119 PM MDT Wed Jun 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR CENTRAL PHILLIPS COUNTY...
At 1119 PM MDT, a severe thunderstorm was located 8 miles southeast
of Dodson, or 11 miles west of Malta, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Malta, Dodson and Wagner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4817 10844 4822 10843 4822 10841 4845 10841
4843 10836 4857 10835 4857 10832 4864 10831
4858 10752 4814 10805
TIME...MOT...LOC 0519Z 212DEG 22KT 4831 10811
HAIL...1.00IN
WIND...60MPH
$$
NWS Glasgow
TFJ595
WWUS55 KGGW 100543
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
1143 PM MDT Wed Jun 9 2021
MTC071-100552-
/O.EXP.KGGW.SV.W.0031.000000T0000Z-210610T0545Z/
Phillips MT-
1143 PM MDT Wed Jun 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PHILLIPS COUNTY WILL
EXPIRE AT 1145 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4817 10844 4822 10843 4822 10841 4845 10841
4843 10836 4857 10835 4857 10832 4864 10831
4858 10752 4814 10805
TIME...MOT...LOC 0542Z 217DEG 31KT 4846 10794
$$
NWS Glasgow
TFJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:28 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 9, 9:28 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 928 PM MDT Wed Jun 9 2021 .DISCUSSION... Today is the lull between storms, with severe potential once again Thursday with all modes of severe possible. In addition, locally heavy rainfall is once again possible Thursday afternoon and evening. In addition, there's a chance for some severe storms tonight in the far northern and western portions of the CWA. Tonight... Showers and thunderstorms should enter the CWA late this evening and overnight tonight, with some gusty winds and small hail possible with any storms that do develop. In addition, the environmental winds will begin to pick up area-wide, which will be enough to reach Lake Wind Advisory criteria over Fort Peck Lake. Some lingering showers and thunder is possible in the northeast (Daniels and Sheridan Counties) from whatever's left over from the overnight convection. Thursday through Friday.... CAMs guidance in fairly good agreement in developing storms tomorrow afternoon over the eastern half of the CWA in the ballpark of 3 PM MDT. In addition, storms will be developing over Central Montana as well, so there will be a dry slot in between the two areas of convection. The eastern line will move into North Dakota during the evening while the convection in Central Montana spreads across the area. WPC has outlooked roughly the eastern half of the CWA for a marginal risk of excessive rainfall, with a slight risk roughly east of a Scobey to Wibaux line: this seems reasonable given the doubleshot of storms this part of the area should get, and a Flash Flood Watch may be needed in later forecast packages. SPC has the eastern half of the CWA under an enhanced risk, with a hatched area for winds and hail (with the hatched hail area for almost all of the area): this also is reasonable given the convective parameters that are setting up. After the storms move out, the gusty environmental winds will continue into Friday and temperatures will be much cooler than it was today or what it will be on Thursday. Saturday and beyond... Upper level ridging will begin to build in, leading to rising temperatures through the weekend into early next week. The peak of the heat currently appears to be Monday and Tuesday. Dry weather will return as well. 97 && .AVIATION... FLIGHT CONDITIONS: Periods of MVFR ceilings are possible Thursday morning at KGGW and KOLF. VFR conditions expected Thursday afternoon. LLWS: Possible overnight tonight just before sunrise at KSDY and KGDV. Possible again at all terminals Thursday evening into Friday morning. WINDS: E 15-20 kts overnight tonight. SE-E 15-25 kts Thursday morning, switching to the W-NW 15-25kts, gusts 30-35kts by afternoon. SYNOPSIS: A round of showers and thunderstorms will impact Phillips, Petroleum and Valley counties overnight, possibly impacting KGGW by early morning. Debris clouds left over from these overnight storms may lower ceilings to MVFR conditions at the western terminals. Ceilings lift by noon Thursday but widespread showers and thunderstorms will develop by afternoon with some of the storms becoming severe. The storms will begin to push out of the area by midnight and should exit into North Dakota by Friday morning. RMB && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for MTZ122-137. Lake Wind Advisory from 3 AM Thursday to 7 PM MDT Friday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Local storm report, Jun 9, 8:48 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
848 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 8 E ZORTMAN 47.93N 108.35W
06/09/2021 M3.00 INCH PHILLIPS MT PUBLIC
TWITTER PHOTO OF HAIL MEASUREMENT. TIME
ESTIMATED.
&&
JEZSpecial weather statement, Jun 9, 9:18 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
918 PM MDT Wed Jun 9 2021
MTZ016-060-100400-
Southwest Phillips MT-Central and Southeast Phillips MT-
918 PM MDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1000 PM MDT...
At 918 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Roy, or 27 miles south of Zortman, moving
northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Zortman, Landusky and Fred Robinson Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4792 10874 4792 10863 4799 10861 4798 10844
4800 10843 4789 10808 4758 10841 4762 10844
4760 10848 4760 10851 4762 10852 4761 10858
4762 10861 4762 10867 4765 10873 4764 10876
4766 10879 4768 10878 4771 10883
TIME...MOT...LOC 0318Z 206DEG 33KT 4754 10874
NWS Glasgow
TFJLocal storm report, Jun 9, 9:27 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
927 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL ZORTMAN 47.92N 108.53W
06/09/2021 M1.70 INCH PHILLIPS MT PUBLIC
PHOTO SUBMITTED SHOWING GOLF BALL SIZED HAIL
AND SHINGLE DAMAGE. TIME ESTIMATED.
&&
RUXLocal storm report, Jun 9, 9:31 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
931 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST 5 WNW LANDUSKY 47.92N 108.73W
06/09/2021 M56 MPH PHILLIPS MT MESONET
WIND GUST FROM MESONET STATION MTHAY 6.1 SW
HAYS (MT DOT). SUSTAINED WIND 44 MPH.
&&
JEZSpecial weather statement, Jun 9, 10:16 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1016 PM MDT Wed Jun 9 2021
MTZ016-060-100500-
Southwest Phillips MT-Central and Southeast Phillips MT-
1016 PM MDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL
1100 PM MDT...
At 1015 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hays, or 12 miles north of Zortman, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dodson and Phillips.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4822 10843 4822 10841 4837 10841 4845 10831
4825 10788 4796 10840 4798 10844
TIME...MOT...LOC 0415Z 223DEG 27KT 4809 10845
NWS Glasgow
ruxSpecial weather statement, Jun 9, 10:37 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Glasgow MT
1037 PM MDT Wed Jun 9 2021
MTZ059-100515-
Northern Phillips MT-
1037 PM MDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PHILLIPS COUNTY
UNTIL 1115 PM MDT...
At 1036 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 31 miles west of Whitewater, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Loring, Port Of Morgan and Chapman.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4900 10763 4885 10752 4867 10832 4874 10832
4874 10826 4891 10826 4891 10823 4898 10824
4900 10817
TIME...MOT...LOC 0436Z 244DEG 33KT 4878 10833
NWS GlasgowThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:56 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 64 min |
| Jun 9, 7:51 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 54 min |
| Jun 9, 8:30 PM MDT | Special Weather Statement | GGW | 45 min | |
| Jun 9, 8:33 PM MDT | Special Weather Statement | GGW | Petroleum | 42 min |
| Jun 9, 8:44 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 61 min |
| Jun 9, 9:18 PM MDT | Special Weather Statement | GGW | 42 min | |
| Jun 9, 9:32 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 58 min |
| Jun 9, 10:16 PM MDT | Special Weather Statement | GGW | Phillips | 44 min |
| Jun 9, 10:25 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 65 min |
| Jun 9, 10:37 PM MDT | Special Weather Statement | GGW | 38 min | |
| Jun 9, 11:28 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 25 min |
| Jun 9, 11:56 PM MDT | Special Weather Statement | GGW | Phillips | 94 min |
| Jun 10, 3:47 AM MDT | Red Flag Warning | GGW | Dawson, McCone, Prairie, Richland, Wibaux | 16 hr |
| Jun 10, 2:32 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 16 min |
| Jun 10, 3:14 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Roosevelt, Sheridan | 61 min |
| Jun 10, 3:27 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 63 min |
| Jun 10, 3:31 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 59 min |
| Jun 10, 3:41 PM MDT | Tornado Warning | GGW | Richland | 34 min |
| Jun 10, 4:05 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 55 min |
| Jun 10, 4:12 PM MDT | Tornado Warning | GGW | Richland, Roosevelt | 33 min |
| Jun 10, 4:22 PM MDT | Special Weather Statement | GGW | 38 min | |
| Jun 10, 4:23 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 67 min |
| Jun 10, 4:38 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt, Wibaux | 45 min |
| Jun 10, 5:21 PM MDT | Special Weather Statement | GGW | Garfield | 39 min |
| Jun 10, 5:44 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 61 min |
| Jun 10, 5:54 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 66 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.